Drug-induced bullous pemphigoid and lupus erythematosus occurring under anti-TNF-α and IL-6 therapy in a patient with rheumatoid arthritis

Noritada Yoshikawa, Erika Matsubara, Motohisa Yamamoto, Hiroki Yamazaki, Masaaki Uehara, Masahiro Kamata, Hirotoshi Tanaka

Research output: Contribution to journalArticlepeer-review

Abstract

A 65-year-old Japanese woman, who was diagnosed with rheumatoid arthritis and Sjögren’s syndrome with various autoantibodies including anti-DNA antibody, developed bullous pemphigoid (BP) and hematological abnormalities like lupus erythematosus after adalimumab therapy. The discontinuation of adalimumab resolved those disorders but polyarthritis thereafter relapsed. The introduction of abatacept was not effective, but tocilizumab was found to be effective for polyarthritis, however, thereafter both bullous disease and severe pancytopenia developed. Discontinuation of tocilizumab was effective, but polyarthritis again developed, and baricitinib resolved it. There is an increasing number of reports of drug-induced BP and lupus erythematosus, and biologics might trigger an alteration in the pathophysiological/clinical course of rheumatic disorder.

Original languageEnglish
Pages (from-to)2611-2618
Number of pages8
JournalInternal Medicine
Volume59
Issue number20
DOIs
Publication statusPublished - 2020 Oct 15
Externally publishedYes

Keywords

  • Biologics
  • Bullous pemphigoid
  • Drug-induced autoimmune reactions
  • Lupus erythematosus
  • Rheumatoid arthritis
  • Sjögren’s syndrome

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint

Dive into the research topics of 'Drug-induced bullous pemphigoid and lupus erythematosus occurring under anti-TNF-α and IL-6 therapy in a patient with rheumatoid arthritis'. Together they form a unique fingerprint.

Cite this